Florida, 2003

Hail and Damaging Wind in Florida, April 29, 2003

April 29, 2003 · NWS MFL · 2 events in 1 county or zone

A severe thunderstorm blew down a one-foot diameter tree damaging two vehicles. Hail was seen near Miller Drive and University Drive on the University of Miami campus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A severe thunderstorm blew down a one-foot diameter tree damaging two vehicles. Hail was seen near Miller Drive and University Drive on the University of Miami campus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 29, 2:00 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 29, 2:00 PM EST, 1 hour 35 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
300 PM EDT TUE APR 29 2003

CURRENTLY...STATIONARY FRONTAL BOUNDARY ACROSS SOUTH FLORIDA AND
INTO CENTRAL GULF OF MEX. SFC HIGH PRESSURE RIDGE ACROSS ERN U.S.
WATER VAPOR IMAGES INDICATE A SHORT WAVE MOVING ACROSS CENTRAL GULF
ATTM AND INTERACTING WITH FRONTAL BOUNDARY. IR SHOWING A LARGE MCS
ASSOCIATED WITH THIS.

SHORT TERM...FOR THE SECOND DAY IN A ROW (AT LEAST SINCE I HAVE BEEN
BACK) GFS CONTINUES TO FORECAST THIS SHORT WAVE TO MOVE OVER S. FL
WITH A HEAVY PRECIP SITUATION WED NIGHT THROUGH THU. GFS
INITIALIZATION OF THE SHORT WAVE QUITE GOOD...A BIT TO THE NORTH
MAYBE...BUT GOOD NONETHELESS. THAT...AND THE MODELS PERSISTENCE...
GIVE ME MORE CONFIDENCE IN THIS FORECAST THAN YESTERDAYS RUN. ETA
ALSO SHOWS NOW POPS IN THE LIKELY CATEGORY FOR WED NIGHT/THU...IN
THAT WAY GETTING CLOSER TO GFS. BUT ETA MOVES THE SHORT WAVE TOO
SLOW AND KEEP US UNDER ITS INFLUENCE THROUGH FRIDAY. SHORT WAVES DO
NOT MOVE THAT SLOW, SO I LIKE GFSS SOLUTION BETTER. IN ANY CASE MY
POPS ARE GOING TO INCREASE GRADUALLY FROM SLIGHT CHANCE TONIGHT TO
LIKELY WED NIGHT/THU THEN BACK DOWN TO SCT THU NIGHT. LOCALLY HEAVY
RAIN IS POSSIBLE WITH THIS SITUATION WITH AND AVERAGE OF 2 TO 3
INCHES FOR THE ENTIRE EVENT AND LOCALLY UP TO 4 INCHES.

MARINE...GFS HAS THE WINDS INCREASING SIGNIFICANTLY ACROSS THE
COASTAL WATERS WITH THIS EVENT. ALTHOUGH GFS SOLUTION...I THINK IT
MAY BE OVERDOING IT AND WILL GO WITH LOWER WIND SPEED. HOWEVER WINDS
WILL STILL INCREASE TO 20 TO 25 KNOTS BY LATE WED NIGHT SO SCA WILL
LIKELY BE ISSUED WED FOR ALL WATERS.

FIRE WEATHER...MEAN RH TO REMAIN WELL ABOVE 35% THROUGH THE PERIOD.

EXTENDED...AFTER THE BIG PRECIP EVENT MENTION ABOVE...THINGS WILL
RETURN MORE TO CLIMO WITH ATLC RIDGE EXTENDING WWD THROUGH THE
PENINSULA...SE FLOW AND AFTERNOON CONVECTION INTERIOR SECTIONS/
NIGHTTIME COASTAL SHOWERS EAST SECTIONS.

PBI TT 073/084 070/087 074 26754
FLL TT 074/084 073/087 075 26754
MIA TT 074/085 073/087 075 26754
APF TB 070/083 073/082 073 06534

.MIA...NONE.

GARCIA
Hazardous weather outlook, Apr 29, 4:30 AM EST, 11 hours 5 minutes before
FLZ063-066>075-291500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY.

...A FEW STRONG THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...
...AND EARLY EVENING FOR THE INTERIOR OF SOUTH FLORIDA...

MODERATELY UNSTABLE ATMOSPHERIC CONDITIONS ALONG WITH SEA BREEZE
INFLUENCES WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A
FEW STORMS MAY BECOME STRONG...PRIMARILY ACROSS PALM BEACH...HENDRY
AND GLADES COUNTIES. THE IMPACT FROM THESE STORMS WILL BE FREQUENT
LIGHTNING...SOME SMALL HAIL...STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINS.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN COVER THE AREA

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Miami radar (KAMX), 23 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Miami-Dade

When
April 29, 3:35 PM EST to 4:35 PM EST
Where
Miami-Dade County, Coral Gables
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
25.750, -80.250

Thunderstorm Wind, Miami-Dade

When
April 29, 3:35 PM EST
Where
Miami-Dade County, Coral Gables
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
25.750, -80.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346795, 5346796.